Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 14 of 14 Posts

·
Registered
Joined
·
10 Posts
Discussion Starter · #1 ·
Research has shown that St Johns Wort may interfere with the action of some medications. This was in an article on TV in the UK today. They recommend checking it out with your doctor.
 
G

·
Hi Bryony, thanks for the info!
Did they mention any meds in particular? And just out of interest, which program was this on? (I'm from the UK too, and didn't see it
).Welcome to the board!
Julie
 
G

·
Byrony, excellent point your brought up.Julie, I don't know all the meds, but at least *some* of the anti-depressants a lot of us take are no-no's with St. John's Wort.Definitely check with your Doc before using this product!
 
G

·
Hi Fatigued!
Yes, you should definitely check with your doc before taking it, but even then ....I checked with mine in case there might be a problem with my diabetes meds - he gave me the go-ahead, so I took it for three months (worked a treat! Got me out of a deep depression
) but then my blood sugar levels started leaping around all over the place. I only regained control after stopping the SJW ....
Julie
 

·
Registered
Joined
·
540 Posts
If you check out the research links on the first home page here you can get to an article at www.pslgroup.com/dg/163cc2.htm which states that StJohns wort decreases the efficacy of a drug used for HIV patients. This is particularly interesting (well, to me it is) because SJW is claimed to have its own anti-viral properties, and was therefore considered a possible HIV treatment. The pharmaceutical industry will be really pleased to be able to tell people not to use SJW - it must annoy them that people can use an effective anti-depressant that they can not patent! The other warnings I have heard for SJW are that it may cause skin photo-sensitivity ( increased chance of getting sun damage) particularly in fair skinned people, but I have never had this problem. Also, I read it may cause miscarriage in early trimester so anyone who could be or get pregnant should definitely not use it (I have read this once in a magazine, I can't remember the mechanism of action).You shouldn't combine SJW with prescribed anti-depressants for a number of reasons. 1. increased risk of serotonin syndrome2. increased risk of side effects from the anti-depressant, or interations between them3. why take 2 similar drugs when you can take one? It just increases the risk of interactions. I have also read you should not take SJW for long periods - I have taken it intermittently for over a year and have not noticed any problems. Having said that, I have not had a medical for a while, so I could have something there I don't know of.
 

·
Registered
Joined
·
2,989 Posts
Be careful about SJW no matter what. For many (most?) people it works great, with the main side-effect being photosensitivity. For me, the side-effects seemed to be the beginning of my last three years of hellish physical problems (but I may have also had other things going on at the time)! It seemed to cause a significant allergic reaction in me for a very long time, which 2 docs I went to couldn't figure out (but I finally did and "healed" myself, mostly). Anyway, lots of people like SJW as an antidepressant. However, just be careful. Just because it's an herb doesn't mean it's harmless. Also, as with other antidepressants, don't take it while you are ingesting foods like chocolate, cheese, and wine; I believe it doesn't mix well with those!------------------Cultivate gratitude. Believe in possibilities.
 

·
Registered
Joined
·
194 Posts
The Daily Telegraph for today (2nd March)carries an article on 'Safety alert over herbal remedy for depression':Quote;'The (UK)Government yesterday warned two million users of the herbal anti-depressant St John's Wort that it could be dangerous when used with other drugs.The move follows research in America which found that the popular remedy could reduce the effectiveness of drugs used by AIDS and heart transplant patients ....etc etc..'It goes on to list the following drugs as 'at risk' combinations:Warfarin (heart conditions and blood clots)Digoxin (heart conditions)Anticonvulsants (for control of epilepsey)Theophylline (severe asthma and chronic bronchitis)Selective Serotonin Reuptake Inhibitors -SSRIs (depression)Triptans (migrains)Cyclosporin(following heart transplants)Indinavir, nelfinavir,ritonavir, saquinavir, efavirenz and nevirapine (HIV)Oral contraceptivesIn addition I've read elsewhere that it shouldn't be taken with Amitriptyline (tri-cyclic antidepressant) but I know of one case where a GP suggested SJW in combination with a tri-cyclic, albeit not amitriptyline.Both articles stress that, for the at risk group, the SJW should be stopped under medical supervision.
 

·
Registered
Joined
·
10 Posts
Discussion Starter · #9 ·
Hi JudamarI think I saw the article on Channel 4 news on Thursday evening. Thanks Ian - your post is very comprehensive and more than covers everything that was said on TV.It's good to hear from someone else in the UK. I was wondering if you know of any good IBS specialists in the UK. I am hoping that my GP will give me a referral to someone who specialises in IBS rather that a general gastroenterologist. kind regardsbryony
 

·
Registered
Joined
·
194 Posts
Bryony,Dr. David Silk is one of the main IBS researchers - his unit is based at the Central Middlesex Hospital, West London. They should take people on referal from outside the area but you may have to wait several months. I believe Dr. Silk also has a private practice at a Harley Street address.If you're in the North, another main IBS researcher is Dr. Peter Whorwell, based, I believe, at the University Hospital of South Manchester. Other London hospitals also have consultants who have special interest in the different aspects of IBS.
 
1 - 14 of 14 Posts
Top